Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 183, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2011, 4:16 PM CDT for 5 counties in South Dakota. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2011, 4:16 PM CDT (21:16 UTC)
- Expired
- Aug 11, 2011, 5:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 155 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:25 PM CDT | HAIL 1.25 | 7 N Midland, SD | |
| Aug 11, 4:47 PM CDT | TSTM WND GST 60 | 8 Nw Okaton, SD | PING PONG SIZED HAIL AND 60 MPH WINDS REPORTED |
| Aug 11, 4:47 PM CDT | HAIL 1.5 | 8 Nw Okaton, SD | PING PONG SIZED HAIL AND 60 MPH WINDS REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 3:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
052
WUUS53 KABR 112116
SVRABR
SDC065-075-085-117-119-112215-
/O.NEW.KABR.SV.W.0183.110811T2116Z-110811T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
416 PM CDT THU AUG 11 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
EXTREME NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 515 PM CDT/415 PM MDT/
* AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM COW CREEK REC AREA TO 5 MILES
EAST OF HAYES TO 8 MILES SOUTHWEST OF BUNKER...MOVING SOUTHEAST AT
30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SPRING CREEK REC AREA AROUND 420 PM CDT...
OAHE MISSION REC AREA AROUND 425 PM CDT...
WEST SHORE REC AREA AROUND 330 PM MDT...
GREY GOOSE AND OVERLOOK REC AREA AROUND 435 PM CDT...
CAPA AROUND 440 PM CDT...
WENDTE AROUND 345 PM MDT...
VAN METRE...PIERRE AND FORT PIERRE AROUND 350 PM MDT...
OKATON AROUND 500 PM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 187.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 106 AND 119.
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 177 AND 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING/900 PM MDT THURSDAY EVENING/ FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4386 10106 4388 10108 4398 10108 4405 10105
4416 10106 4417 10118 4448 10117 4451 10114
4463 10055 4442 9985 4419 10032 4383 10090
TIME...MOT...LOC 2115Z 293DEG 26KT 4454 10052 4437 10090
4417 10123
WIND...HAIL 60MPH 1.00IN
$$
TMT1 follow-up statement
362
WWUS53 KABR 112147
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
447 PM CDT THU AUG 11 2011
SDC119-112157-
/O.CAN.KABR.SV.W.0183.000000T0000Z-110811T2215Z/
SULLY SD-
447 PM CDT THU AUG 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SULLY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4386 10106 4388 10108 4398 10108 4405 10105
4416 10106 4417 10118 4418 10118 4429 10116
4434 10062 4442 9985 4419 10032 4383 10090
TIME...MOT...LOC 2147Z 293DEG 37KT 4413 10072
$$
SDC065-075-085-117-112215-
/O.CON.KABR.SV.W.0183.000000T0000Z-110811T2215Z/
LYMAN SD-HUGHES SD-JONES SD-STANLEY SD-
447 PM CDT THU AUG 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
STANLEY...NORTHWESTERN JONES...CENTRAL HUGHES AND EXTREME
NORTHWESTERN LYMAN COUNTIES UNTIL 515 PM CDT/415 PM MDT/...
AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VAN
METRE...OR 17 MILES NORTH OF MURDO...MOVING SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FORT PIERRE AROUND 400 PM MDT...
PIERRE AROUND 505 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING/900 PM MDT THURSDAY EVENING/ FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4386 10106 4388 10108 4398 10108 4405 10105
4416 10106 4417 10118 4418 10118 4429 10116
4434 10062 4442 9985 4419 10032 4383 10090
TIME...MOT...LOC 2147Z 293DEG 37KT 4413 10072
WIND...HAIL 60MPH 1.00IN
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:46 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 11, 2:46 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 246 PM CDT THU AUG 11 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT SHORTWAVE IMPULSE AHEAD OF THE MAIN UPPER LOW IS MOVING EAST ACROSS THE NORTHERN PLAINS. MID LEVEL JET STREAK ALSO PASSING THROUGH THE AREA. THIS HAD LET TO SHOWER AND THUNDERSTORM ACTIVITY ALREADY ACROSS WESTERN/CENTRAL DAKOTAS. AS CAP CONTINUES TO WEAKEN LATER THIS AFTERNOON AND INSTABILITY INCREASES...EXPECTING ADDITIONAL STORM DEVELOPMENT WITH SVR STORMS LIKELY AS WELL. CAPE VALUES IN EXCESS OF 2000 J/KG AND SHEAR FROM 30 TO 40 KNOTS WILL ALLOW FOR THIS TO HAPPEN. ACTIVITY WILL SHIFT EAST/SOUTHEAST THROUGH THE EVENING HOURS WITH A CONTINUED THREAT FOR HAIL AND STRONG WINDS AND STORMS CONGEAL/FORM A CLUSTER. THERE SHOULD BE A BREAK IN THE ACTION FRIDAY MORNING BEFORE THE MAIN UPPER LOW SWINGS SOUTHEAST OVER THE NORTHERN PLAINS. WITH THE COOLER TEMPS ALOFT AND AFTERNOON SFC HEATING...WILL SEE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY DEVELOP...ESPECIALLY OVER THE EASTERN CWA. THE UPPER WAVE EXITS THE AREA FRIDAY NIGHT AS SFC HIGH FOLLOWS FOR THE WEEKEND. LOOKING LIKE A PLEASANT START TO THE WEEKEND WITH DRY CONDITIONS AND SEASONABLE TEMPERATURES. .LONG TERM...SUNDAY THROUGH THURSDAY PERIOD STARTS WITH UPPER LEVEL RIDGING AND RISING HEIGHTS OVER THE CENTRAL US. MEANWHILE...A LOW PRESSURE SYSTEM DEVELOPS AND MOVES INTO THE PACIFIC NORTHWEST. AS THIS SYSTEM MOVES EAST SEVERAL SHORTWAVES WILL EJECT OUT AHEAD OF THE TROUGH AND RIDE OVER THE RIDGE. AS USUAL MODELS HAVE SLIGHT TIMING DIFFERENCES WITH THESE SHORT WAVES...AND THUS THE BLANKETING OF LOW POPS CONTINUES THROUGH THE EXTENDED. THE MAIN LOW IS EXPECTED TO TRACK EAST ACROSS CANADA...HOWEVER MODELS DIFFER SIGNIFICANTLY ON TIMING. THE ECMWF DEVELOPS A CLOSED UPPER LOW AND TRACKS IT ACROSS CANADA FLATTENING THE RIDGE ON WEDNESDAY...ABOUT 24 HOURS FASTER THAN THE GFS AND GEM. THE GFS ALSO SWINGS THE LOW FURTHER SOUTH...WITH A MUCH MORE PRONOUNCED 700 MB BAROCLINIC ZONE. DUE TO THE LARGE DIFFERENCES...STUCK WITH A MODEL BLEND FOR MUCH OF THE EXTENDED. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL THROUGH EARLY AFTERNOON. THE EXCEPTION WILL BE KMBG WHICH COULD SEE BRIEF PERIODS OF LIGHT RAIN ASSOCIATED WITH A CLUSTER OF SHOWERS AND THUNDERSTORMS LEFT OVER FROM ELEVATED CONVECTION THAT DEVELOPED IN EASTERN MONTANA THIS MORNING. LATER IN THE AFTERNOON AND TONIGHT THE MAIN WAVE OF ENERGY WILL MAKE ITS WAY INTO THE REGION AND MORE ORGANIZED STORMS WILL TAKE SHAPE AND DEVELOP FROM WEST TO EAST ACROSS THE STATE. PERIODS OF IFR/MVFR CONDITIONS WILL BE POSSIBLE UNDER STRONGER THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...SERR AVIATION...SERR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 4:33 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT THU AUG 11 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT THU AUG 11 2011 /333 AM MDT THU AUG 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES WILL BE INCREASING AS AN UPPER LEVEL LOW PRESSURE TROUGH MOVES INTO THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. MOHR
In the hours before
Local storm report, Aug 11, 4:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
403 PM CDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 9 NNW SANSARC 44.62N 101.11W
08/11/2011 E0.75 INCH STANLEY SD PUBLIC
&&
EVENT NUMBER ABR1100051
MARTINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 64 min |
| Aug 11, 3:54 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 66 min |
| Aug 11, 5:00 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Sully | 45 min |
| Aug 11, 5:05 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Jones, Lyman, Stanley | 55 min |
| Aug 11, 5:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman, Spink | 45 min |
| Aug 11, 5:59 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.